Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 82, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 9, 2018, 4:12 AM CDT for Kinney County, Val Verde County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2018, 4:12 AM CDT (09:12 UTC)
- Expired
- Oct 9, 2018, 5:15 AM CDT
- In force
- 63 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Kinney County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 37 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 4:26 AM CDT | TSTM WND GST 72 | 1 N Laughlin Afb, TX | ASOS AT LAUGHLIN AFB REPORTED 72 MPH WIND GUST AND 3/4 INCH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 9.2 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1458 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.0
The text
As transmitted.
819
WUUS54 KEWX 090912
SVREWX
TXC271-465-091015-
/O.NEW.KEWX.SV.W.0082.181009T0912Z-181009T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
412 AM CDT TUE OCT 9 2018
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northwestern Kinney County in south central Texas...
Southeastern Val Verde County in south central Texas...
* Until 515 AM CDT
* At 412 AM CDT, a severe thunderstorm was located near Amanda, or 11
miles east of Del Rio, moving northeast at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Standart, Alamo Village, Amanda, Laughlin AFB and Kickapoo Cavern
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2927 10074 2942 10083 2962 10047 2941 10037
TIME...MOT...LOC 0912Z 246DEG 18KT 2938 10071
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
BF1 follow-up statement
337
WWUS54 KEWX 090945
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
445 AM CDT TUE OCT 9 2018
TXC465-090955-
/O.CAN.KEWX.SV.W.0082.000000T0000Z-181009T1015Z/
Val Verde TX-
445 AM CDT TUE OCT 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VAL VERDE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 2934 10071 2940 10071 2942 10070 2949 10070
2962 10047 2941 10037 2927 10074 2929 10074
2930 10075 2932 10075
TIME...MOT...LOC 0945Z 246DEG 18KT 2945 10054
$$
TXC271-091015-
/O.CON.KEWX.SV.W.0082.000000T0000Z-181009T1015Z/
Kinney TX-
445 AM CDT TUE OCT 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR NORTHWESTERN KINNEY COUNTY...
At 445 AM CDT, a severe thunderstorm was located 8 miles west of
Alamo Village, or 11 miles northwest of Brackettville, moving
northeast at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Alamo Village, Standart, Amanda, and Kickapoo Cavern State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2934 10071 2940 10071 2942 10070 2949 10070
2962 10047 2941 10037 2927 10074 2929 10074
2930 10075 2932 10075
TIME...MOT...LOC 0945Z 246DEG 18KT 2945 10054
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
BFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 12:30 AM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Oct 9, 12:30 AM CDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1230 AM CDT Tue Oct 9 2018 .AVIATION... SAT and SSF have IFR ceilings which should only last for a few hours. AUS is VFR and DRT is MVFR. By 08Z or 09Z all terminals should be MVFR. There will be showers and thunderstorms scattered across the region through the night and day. The best chance for convection will be during the afternoon. Convection will likely lower visibility to MVFR or IFR. && .PREV DISCUSSION... /ISSUED 927 PM CDT Mon Oct 8 2018/ UPDATE... New showers and thunderstorms have developed south of Bexar County the last hour and now affecting parts of Bexar County and areas along the I-35 corridor. Looking at the latest water vapor images, there is an upper level short-wave moving across the southern part of south central Texas where the activity is taking place. Also, the SPC Mesoscale Analysis website points out to an area of upper-level divergence right over the area where the upper level wave is moving across and lineup well with the I-35 corridor. Latest HRRR model guidance suggest for this activity to continue through late tonight with another pulse of energy coming across over same areas overnight. There could be pockets of 1 to 2 inches of rainfall with stronger storms as pwats remains between 1.8 to 2.0 inches over those areas. Things out west are not bad at this present time with only one cluster of strong storms barely touching the northwest part of Val Verde County. This situation may not last long as things get interesting close and after midnight tonight as the main upper level disturbance over the four corners region moves to the northeast. Expect the threat for heavy rain and flash flooding to continue overnight as the severe threat diminishes. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 83 66 83 60 81 / 70 50 10 - - Austin Bergstrom Intl Airport 84 66 83 59 81 / 70 50 10 - - New Braunfels Muni Airport 83 66 84 60 81 / 70 50 10 - - Burnet Muni Airport 80 61 81 56 78 / 80 40 - - - Del Rio Intl Airport 84 63 86 66 82 / 60 10 - 10 10 Georgetown Muni Airport 82 63 81 57 79 / 70 50 - - - Hondo Muni Airport 84 65 86 61 82 / 70 40 10 - 10 San Marcos Muni Airport 83 67 84 60 81 / 70 50 10 - - La Grange - Fayette Regional 86 69 85 61 83 / 60 50 10 - - San Antonio Intl Airport 84 67 85 61 81 / 70 50 10 - 10 Stinson Muni Airport 84 68 86 63 82 / 70 50 10 - 10 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT this morning for Bandera-Edwards- Kerr-Kinney-Maverick-Real-Uvalde-Val Verde-Zavala. Flash Flood Watch through this afternoon for Gillespie-Llano. && Mesoscale/Aviation...05/17 Synoptic/Grids...04
Hazardous weather outlook, Oct 8, 10:07 PM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 1007 PM CDT Mon Oct 8 2018 TXZ171>173-183>194-202>209-217>225-228-100315- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1007 PM CDT Mon Oct 8 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. A flash flood watch is in effect for western areas through 7 am Tuesday. Additional scattered to numerous showers and thunderstorms are expected the rest of tonight. Rainfall amounts of one to three inches are possible with isolated amounts up to 5 inches through the period. There is a marginal to slight risk for severe thunderstorms across the Edwards Plateau and Rio Grande Plains, with the greatest risk located across Val Verde County. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Flash Flood Watch is in effect for Gillespie and Llano Counties through noon Tuesday. Scattered to numerous showers and thunderstorms with locally heavy rain are possible Tuesday and Tuesday night across the central and eastern portions of the region. There is a slight risk for severe thunderstorms on Tuesday mainly north of Highway 10. Drier conditions are expected for Wednesday through Friday. Another upper level system will impact the area starting Friday night and continuing through Sunday with increasing chances for showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, however, all reports are welcome especially severe and flash flooding.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 8:52 PM CDT | Areal Flood Advisory | EWX | Bexar | 3 hr |
| Oct 8, 9:14 PM CDT | Special Weather Statement | EWX | Frio | 46 min |
| Oct 8, 9:25 PM CDT | Special Weather Statement | EWX | Terrell | 50 min |
| Oct 9, 12:34 AM CDT | River Flood Warning | EWX | Val Verde | 8 hr |
| Oct 9, 1:11 AM CDT | Areal Flood Advisory | EWX | Edwards, Kinney, Real, Uvalde | 109 min |
| Oct 9, 2:02 AM CDT | Areal Flood Advisory | EWX | Val Verde | 3 hr |
| Oct 9, 2:11 AM CDT | Flash Flood Warning | EWX | Edwards | 3 hr |
| Oct 9, 3:10 AM CDT | Severe Thunderstorm Warning | EWX | Kinney, Val Verde | 65 min |
| Oct 9, 3:16 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kerr | 34 min |
| Oct 9, 3:41 AM CDT | Tornado Warning | EWX | Kinney, Val Verde | 34 min |
| Oct 9, 4:24 AM CDT | Tornado Warning | EWX | Kinney | 36 min |
| Oct 9, 4:34 AM CDT | Special Weather Statement | EWX | Val Verde | 41 min |
| Oct 9, 4:50 AM CDT | Severe Thunderstorm Warning | EWX | Kinney | 55 min |
| Oct 9, 5:02 AM CDT | Areal Flood Advisory | EWX | Kinney | 118 min |
| Oct 9, 5:13 AM CDT | Severe Thunderstorm Warning | EWX | Kinney | 47 min |
| Oct 9, 5:16 AM CDT | Special Weather Statement | EWX | Val Verde | 44 min |
| Oct 9, 5:47 AM CDT | Special Weather Statement | EWX | Kinney | 43 min |
| Oct 9, 5:50 AM CDT | River Flood Warning | EWX | Val Verde | 9 hr |
| Oct 9, 5:53 AM CDT | Areal Flood Advisory | EWX | Edwards, Real | 2 hr |
| Oct 9, 6:01 AM CDT | Special Weather Statement | EWX | Uvalde | 44 min |
| Oct 9, 6:28 AM CDT | Severe Thunderstorm Warning | EWX | Real, Uvalde | 62 min |
| Oct 9, 7:28 AM CDT | Severe Thunderstorm Warning | EWX | Bandera, Medina, Real, Uvalde | 62 min |
| Oct 9, 8:00 AM CDT | Areal Flood Advisory | EWX | Edwards, Real | 3 hr |
| Oct 9, 8:16 AM CDT | River Flood Warning | EWX | Dimmit | 19 days |
| Oct 9, 8:16 AM CDT | River Flood Warning | EWX | Frio | 4 days |
| Oct 9, 8:23 AM CDT | Areal Flood Advisory | EWX | Edwards, Kerr, Real | 3 hr |
| Oct 9, 8:37 AM CDT | Special Weather Statement | EWX | Kerr | 38 min |
| Oct 9, 9:17 AM CDT | River Flood Warning | EWX | Kinney, Uvalde | 6 hr |
| Oct 9, 9:44 AM CDT | Tornado Warning | EWX | Uvalde | 31 min |
| Oct 9, 9:58 AM CDT | Tornado Warning | EWX | Kerr | 20 min |
| Oct 9, 10:17 AM CDT | Areal Flood Advisory | EWX | Bandera, Kerr, Real, Uvalde | 6 hr |
| Oct 9, 10:42 AM CDT | Areal Flood Advisory | EWX | Bandera, Gillespie, Kerr | 3 hr |
| Oct 9, 11:45 AM CDT | Areal Flood Advisory | EWX | Burnet, Llano | 2 hr |
| Oct 9, 11:56 AM CDT | Areal Flood Advisory | EWX | Medina | 2 hr |
| Oct 9, 12:16 PM CDT | River Flood Warning | EWX | Uvalde | 27 hr |
| Oct 9, 12:16 PM CDT | River Flood Warning | EWX | Uvalde | 34 hr |
| Oct 9, 1:52 PM CDT | Areal Flood Advisory | EWX | Bexar | 113 min |
| Oct 9, 1:54 PM CDT | Special Weather Statement | EWX | Lee | 51 min |
| Oct 9, 3:47 PM CDT | Special Weather Statement | EWX | Fayette, Lee | 43 min |
| Oct 9, 4:06 PM CDT | River Flood Warning | EWX | Uvalde | 18 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.